Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Sioux Falls, SD

March 28, 2004Lincoln County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 28, 2004, 4:54 PM CST for Lincoln County, South Dakota. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2004, 4:54 PM CST (22:54 UTC)
Expired
Mar 28, 2004, 5:30 PM CST
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Lincoln County, SD

The radar

The Sioux Falls radar (KFSD), 29 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 5:11 PM CSTHAIL 0.881 S Lennox, SD
Mar 28, 5:16 PM CSTHAIL 0.756 S Worthing, SDHAIL WAS COVERING GROUND WHEN HE CAME HOME FROM CANTON. AVERAGE SIZE WAS PENNY, BUT SOME WAS BIGGER AND MUCH OF IT WAS SMALLER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

782 
WUUS53 KFSD 282254
SVRFSD
SDC083-282330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
453 PM CST SUN MAR 28 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 530 PM CST

* AT 452 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LENNOX...OR ABOUT 10 MILES EAST OF PARKER...
  MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LENNOX AROUND NOW
  WORTHING AROUND 505 PM CST

THIS STORM PRODUCED DIME SIZE HAIL IN CHANCELLOR AT 452 PM. 

HIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4348 9692 4325 9692 4310 9671 4339 9674

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:00 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 28, 3:00 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CST SUN MAR 28 2004

.DISCUSSION...

CONVECTIVE SCT SHWRS/EVEN ISOLD TSTMS ASSCD WITH COLD UPR SHORT
WAVE...MOVG ESEWD OVR CWA THIS AFTN AND EARLY TNGT. THEN SOME
DECOUPLING EXPCD WITH DCRS IN CLDS...TEMPS...AND WNWLY WINDS THIS
EVE. CWA STILL IN RELATIVELY MILD WNWLY FLOW INTO MON MRNG...AND
EVEN WITH SHIFT TO COLDER NWLY FLW MON AFTN...TEMPS SHOULD MIX OUT
TO POTENTIAL AGAIN ESP ALG MISSOURI VALLEY WHERE HIGHS SHOULD REACH
INTO THE MID 50S OR SO. ONLY MID 40S EXPCD IN NERN CWA UNDER COLDER
AIR ALOFT. WILL KEEP CHC LGT RAIN OR LGT SNW SHWRS IN THIS AREA MON
AFTN...WITH ONLY SLGT CHC ADJ TO THIS. NOT REALLY AS MUCH MOISTURE
AND INSTABLITY EXPCD MON AFTN AS TDA...SO MEASURABLE IS PRETTY
QUESTIONABLE. COLDER AIR OOZES IN FM NNE MON NGT INTO WED...AND
MIXING OUT NOT AS GOOD...SO DEFINITELY COOLER TEMPS DURG THIS
PERIOD...BUT CLDS SHOULD DCRS WITH DRIER AIR AND SUBSIDENCE EXPCD.

IN THE EXTENDED THURSDAY THRU SUNDAY...QUITE A DISCREPANCY BETWEEN
THE MODELS PROGRESSING THRU THE PD. THEY ARE IN AGREEMENT IN THE
MIDDLE OF THE WEEK AND THRU FRIDAY...IN KEEPING THE LARGE CLOSED OFF
UPPER VORTEX MEANDERING THRU THE EASTERN U.S.. THIS SHOULD SETUP A
SFC ANTICYCLONE DRAINING DOWN THE MN AND IA AREAS WED NIGHT THRU
FRIDAY. THIS FLOW WL BE DRY AND FAIRLY MILD AS THE AIR IS QUITE
MODIFIED AND THE GFS LIKELY TOO COLD WITH ITS TEMPS OFF THE SFC. AT
THAT POINT THE 00Z/06Z GFS SOLNS EXIT THE ERN U.S. LOW AWAY TOWARD
NEW ENGLAND THRU THE WEEKEND...ALLOWING A DIRTY RIDGE TO SETUP
BETWEEN THAT VORTEX AND ANOTHER CLOSED LOW IN THE SW U.S.. THIS SOLN
DOES NOT SEEM REAL REASONABLE...AND PREFER THE ECMWF/CAN SPECTRAL
AND 12Z GFS SOLNS. THESE MODEL RUNS CUTOFF THE DESERT SW
LOW...ALLOWING THE NRN STREAM FLOW TO BUILD OVER IT FM THE PAC NW
AND BRING AN UPPER TROF INTO THE NRN PLAINS FRIDAY NIGHT AND EARLY
SAT. HOWEVER WITH THE LOW LVL ANTICYCLONE HANGING ARND THS
AREA...MSTR RETURN IS JUST NOT THERE. THEREFORE WITH THIS UPPER TROF
PASSAGE...DECIDED TO LEAVE IT DRY FOR NOW FRIDAY NIGHT AND EARLY
SATURDAY...WITH SLIGHTLY ABOVE NORMAL SEASONABLE TEMPS CONTINUING
INTO SUNDAY. WITH THE SFC WINDS...THERE WL LIKELY BE A FRONTAL
PASSAGE FRI NIGHT SWINGING THE WINDS ARND TO THE NW INTO SAT.
SOMETHING FOR THE NIGHT SHIFT TO BE AWARE OF TNGT.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RYRHOLM/FUHS
Hazardous weather outlook, Mar 28, 4:52 AM CST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 AM CST SUN MAR 28 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 4:48 PM CSTSevere Thunderstorm WarningFSDTurner27 min
Mar 28, 5:15 PM CSTSevere Thunderstorm WarningFSDLincoln30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.